Lake Ontario, 2020

Waterspout in Lake Ontario, August 4, 2020

August 4, 2020 · NWS BUF · 1 event in 1 county or zone

As a cold front started to cross the far western counties of New York, thunderstorms developed in an airmass with little shear but modestly strong instability. Conditions were marginally favorable for waterspouts within cells over Lake Erie, but convective cloud depths were questionable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

As a cold front started to cross the far western counties of New York, thunderstorms developed in an airmass with little shear but modestly strong instability. Conditions were marginally favorable for waterspouts within cells over Lake Erie, but convective cloud depths were questionable. Upstream reports indicated some waterspouts with the convective activity west of the area over western Lake Erie, and those reports continued into the nearshore area of western New York over both Lake Erie and Lake Ontario. As the activity moved into the area, one cell had a very nice lightning core with it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 4, 6:11 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 4, 6:11 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
711 PM EDT Tue Aug 4 2020

.SYNOPSIS...
While a few showers or thunderstorms will still be possible for at
least part of tonight...an expansive area of high pressure over the
Upper Mississippi valley will gradually build across the Lower Great
Lakes later Wednesday and Wednesday night. This will provide us with
mainly fair dry weather for much of the rest of the week.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
A cold front crossing the IAG Peninsula at 23z will make its way
across the forecast area during the course of tonight. This feature
will keep some showers and possibly a thunderstorm or two in play
through at least midnight.

On Wednesday, primary upper low settles across Quebec through the
day. Cyclonic flow aloft will combine with some lingering moisture
in the wake of Isaias and even some lake enhancement to aid a
west/southwest upslope flow (H85 temps dip down into the upper
single digits C). This will produce a few showers east of Lake
Ontario during the first half of the day (most prevalent over the
terrain), with dry conditions elsewhere. By Wednesday afternoon, all
areas will trend drier as sfc high pressure builds in from the
southwest. High temps on Wednesday will be cool again with readings
mainly in the low to mid 70s. In fact, some areas across the
interior higher terrain may possibly only top out in the upper 60s.
These cooler temps along with dew points in the low to mid 50s and a
brisk westerly breeze will make it feel very refreshing outside.

Cool temps aloft persist on Wednesday night with H85 temps down to 7-
8c yielding delta t/s across the waters of 15c on Lake Ontario and
18c on Lake Erie. Large scale subsidence and drying does not leave
much synoptic moisture around, but given the over-water instability
think NAM idea of showing a few convergence bands (enhanced H9-H85
moisture plume) off Lake Ontario has merit. Put just a small chance
of showers in through late Wed night. Lows on Wednesday night will
be cool as we have seen in quite a while with readings over the
typical cool spots possibly into the upper 40s while elsewhere temps
will fall into the 50s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
High pressure will be across the eastern Great Lakes Thursday. A
cool, dry airmass will result in high temperatures reaching the
upper 70s to low 80s. While most of the region will be mostly sunny,
clouds will start to increase across the western Southern Tier as a
southerly flow transports moisture into the region.

An upper level trough will track across the Mid-West and Ohio Valley
Thursday night into Friday. Moisture will continue to move into New
York from the south and chances for showers will increase across the
western Southern Tier and Finger Lakes region Friday into Friday
night. The corridor of moisture will move east as the upper level
trough continues to approach the region Friday and Friday night and
the chance for showers will end Friday night. High temperatures will
reach the low 80s Friday and fall to the upper 50s to low 60s Friday
night.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Aside from a diurnally driven shower or storm Saturday or Sunday
afternoon/early evening across the Finger Lakes and Southern Tier,
weak ridging should provide mainly dry weather for the majority of
the weekend. A moist southwesterly flow will develop on Monday and
continue into Tuesday as high pressure slides east of the area,
while an upper level trough over the upper Great Lakes approaches
the region. Increasing low level moisture and lowering heights aloft
combined with diurnal heating will bring the next better chance for
some showers and storms to start the work week.

Near normal temperatures to start the period will trend above
average by the weekend into the start of next week, along with a
noticeable uptick in humidity as we progress through the period.

&&

.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
Now that the remnants of the tropical system have pulled out of the
Eastern Lake Ontario region...the only feature to contend with will
be a cold front. The front was found over the Niagara Peninsula at
23z and will slowly cross western and north central New York during
the course of the night. This will keep some showers and possible
thunderstorms in the forecast...although the bulk of the night will
feature VFR conditions. The notable exceptions will be across the
Southern Tier where MVFR to IFR cigs will become widespread...and
also east of Lake Ontario where sites like KART and KGTB should
experience MVFR cigs for much of the night.

On Wednesday...high pressure will slowly advance from the Lower Ohio
Valley. Drier air associated with the fair weather feature will
allow residual MVFR cigs in the early morning to improve to VFR by
midday.

Outlook...

Thursday through Sunday...VFR.

&&

.MARINE...
A cold front will cross the Lower Great Lakes tonight and this will
help to increase winds from the west-northwest, especially on Lake
Ontario. A round of Small Craft Advisories continue late tonight
into Wednesday on Lake Ontario.

Waterspouts are possible through this evening with any stronger more
developed shower or thunderstorm over the waters. More waterspouts
will be possible behind the cold front later tonight through
Thursday with cooling temperatures. The period for best waterspout
potential would be later Wednesday into Thursday morning with cold
temperatures aloft and winds becoming light enough to favor
developing low-level convergence zones where waterspouts typically
form.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 2 AM to 5 PM EDT Wednesday for
         LOZ043.
         Small Craft Advisory from 2 AM to noon EDT Wednesday for
         LOZ042.
         Small Craft Advisory from 4 AM Wednesday to 2 AM EDT
         Thursday for LOZ044-045.

&&

SYNOPSIS...RSH
NEAR TERM...JLA/RSH
SHORT TERM...HSK
LONG TERM...HSK/JM
AVIATION...RSH
MARINE...JLA/RSH
Hazardous weather outlook, Aug 4, 4:49 AM EST, 14 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
549 AM EDT Tue Aug 4 2020

NYZ001-010>014-019>021-085-051000-
Niagara-Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
549 AM EDT Tue Aug 4 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ002>005-051000-
Orleans-Monroe-Wayne-Northern Cayuga-
549 AM EDT Tue Aug 4 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Strong currents and dangerous swimming conditions are possible
tonight at beaches along Lake Ontario.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong currents and dangerous swimming conditions are possible
Wednesday at beaches along Lake Ontario.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ008-051000-
Lewis-
549 AM EDT Tue Aug 4 2020

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Though the track for Tropical Storm Isaias and its heaviest rain will
be east of the area, locally heavy rainfall is still possible from
showers and embedded thunderstorms this afternoon to early evening.
This could cause localized poor drainage flooding, as well as
ponding of water on roads.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006-007-051000-
Oswego-Jefferson-
549 AM EDT Tue Aug 4 2020

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Though the track for Tropical Storm Isaias and its heaviest rain will
be east of the area, locally heavy rainfall is still possible east of
Interstate 81 from showers and embedded thunderstorms this afternoon
to early evening. This could cause localized poor drainage flooding,
as well as ponding of water on roads.

Strong currents and dangerous swimming conditions are possible
tonight at beaches along Lake Ontario.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong currents and dangerous swimming conditions are possible
Wednesday at beaches along Lake Ontario.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-051000-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
549 AM EDT Tue Aug 4 2020

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Today and tonight.

Waterspouts are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Waterspouts are possible Wednesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-051000-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
549 AM EDT Tue Aug 4 2020

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...Today and tonight.

Waterspouts are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Waterspouts are possible Wednesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-SLZ022-024-051000-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
549 AM EDT Tue Aug 4 2020

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Aug 4, 1:39 PM EST, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Buffalo NY
239 PM EDT Tue Aug 4 2020

NYZ010>012-041930-
Wyoming-Genesee-Northern Erie-
239 PM EDT Tue Aug 4 2020

...A LINE OF SHOWERS WITH HEAVY DOWNPOURS WILL AFFECT NORTHWESTERN
WYOMING...NORTHEASTERN ERIE AND WESTERN GENESEE COUNTIES...

At 238 PM EDT, radar indicated showers were located along a line
extending from near Pembroke to Depew. Movement was east at 15 mph.

Locations impacted include...
Cheektowaga, Clarence, Batavia, Depew, Lancaster, Williamsville,
Darien Lakes State Park, Elma, Marilla, Pembroke, Bennington, Akron,
Alden, Elma Center, Corfu, Alexander, Clarence Center, Cowlesville
and East Pembroke.

This includes Interstate 90 between exits 51 and 50A, and between
exits 49 and 48.

Torrential rainfall is occurring with these showers, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4309 7850 4309 7847 4311 7846 4299 7806
      4278 7852 4278 7855 4293 7879
TIME...MOT...LOC 1838Z 279DEG 13KT 4301 7836 4290 7870

JLA
Special weather statement, Aug 4, 1:55 PM EST, 5 hours 25 minutes before
Special Weather Statement
National Weather Service Buffalo NY
255 PM EDT Tue Aug 4 2020

NYZ006>008-042100-
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
255 PM EDT Tue Aug 4 2020

...HEAVY RAIN WITH TROPICAL STORM ISAIAS ARRIVING OVER THE
REGION...

Widespread moderate to heavy rain from Tropical Storm Isaias will
move across the southeast Lake Ontario region and the North
Country through 5 PM this afternoon. Expect rainfall rates over
one-half inch an hour during the heaviest rain. The rain is
expected to continue into early this evening before quickly
diminishing. Rainfall totals by early this evening, including what
has already occurred today, may reach over 2 inches in some locations.

Expect the heavy rain to result in ponding of water in poor
drainage and low-lying areas. The heavy rain could lead to
localized flooding as well. Do not drive your vehicle through
flooded roadways.

JLA
Special weather statement, Aug 4, 7:19 PM EST, 1 minute before
Special Weather Statement
National Weather Service Buffalo NY
819 PM EDT Tue Aug 4 2020

NYZ001-010-050115-
Niagara-Northern Erie-
819 PM EDT Tue Aug 4 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ERIE AND
NIAGARA COUNTIES...

At 817 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Fort Niagara State Park to Niagara
Falls. Movement was east at 30 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Niagara Falls, North Tonawanda, Lockport, Amherst, Tonawanda, Grand
Island, Newfane, Pendleton, Akron, Lewiston, Middleport, Sanborn,
Wilson, Barker, Clarence Center, Cambria Center, Olcott, Pendleton
Center, Ransomville and Gasport.

Heavy rainfall is also occurring with these storms, and may cause
localized flooding. Many areas will pick up a half to as much as an
inch of rain through 9:30 PM. Do not drive your vehicle through
flooded roadways.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4311 7906 4312 7907 4314 7904 4316 7905
      4332 7893 4341 7848 4298 7848 4301 7902
      4306 7900 4307 7901 4308 7908
TIME...MOT...LOC 0017Z 274DEG 27KT 4326 7896 4308 7909

RSH

The radar

The Ft Drum radar (KTYX), 53 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

1 waterspout. Local standard time, as filed.

Waterspout, Mexico Bay Ny to St Lawrence River Beyond 5nm Offshore to Us/Canadian Border

When
August 4, 7:20 PM EST
Where
Mexico Bay Ny to St Lawrence River Beyond 5nm Offshore to Us/Canadian Border forecast zone, 15 mi SW of Sacketts Harbor
Reported by
Trained Spotter
Coordinates
43.797, -76.333

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Ontario in 2020Every state in 2020This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 918773.